Oregon, 2004

Ice Storm in Oregon, January 23 to 24, 2004

January 23 to 24, 2004 · NWS PDT · 1 event in 1 county or zone

A significant ice storm resulted in widespread power outages and considerable tree damage in Meacham and Emigrant Springs. Most residences lost power for about a day, but a few remained without power for as long as six days.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A significant ice storm resulted in widespread power outages and considerable tree damage in Meacham and Emigrant Springs. Most residences lost power for about a day, but a few remained without power for as long as six days. Widespread ice accumulations of one inch, locally up to two inches, occurred in Meacham. Interstate 84 over the Blue Mountains was closed on several occasions due to the ice storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jan 22, 8:10 PM PST, 5 hours 46 minutes earlier.

Area forecast discussion, Jan 22, 8:10 PM PST, 5 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OREGON
810 PM PST THU JAN 22 2004

.SHORT TERM...SOUTHERLY WINDS ARE STILL BLOWING NEAR HIGH WIND
WARNING CRITERIA IN THE GRANDE RONDE VALLEY IN RESPONSE TO A TIGHT
SURFACE PRESSURE GRADIENT AND A TIGHT THERMAL GRADIENT BETWEEN THE
BAKER VALLEYS AND THE GRANDE RONDE VALLEY.  THE STRONGEST WINDS HAVE
BEEN AND WILL CONTINUE TO OCCUR IN LADD AND PYLES CANYONS AS WELL AS
IN THE TOWN OF UNION.  THE PRESSURE GRADIENT IS EXPECTED TO INCREASE
SOME ON FRIDAY AFTERNOON TO AROUND 13 MB BETWEEN ONTARIO AND MEACHAM
OREGON.  MIDNIGHT SHIFT MAY NEED TO EXTEND THE HIGH WIND WARNING TO
CONTINUE THROUGH THE DAY ON FRIDAY...POSSIBLY INTO FRIDAY EVENING.
THE UPPER RIDGE THAT HAS BEEN OVER THE PACIFIC NORTHWEST DURING THE
PAST FEW DAYS IS NOW BREAKING DOWN AS A WEATHER SYSTEM IS MOVING
INTO THE PACIFIC NORTHWEST.  THIS WEATHER SYSTEM WILL BRING A CHANCE
OF RAIN AND MOUNTAIN SNOW FRIDAY FOLLOWED BY COLDER AIR BEHIND IT
FOR SATURDAY.  IT NOW LOOKS LIKE THE BULK OF THE COLDEST AIR WILL
STAY TO THE NORTH AND EAST OF THE FORECAST AREA ALL THE WAY THROUGH
NEXT WEEK...RESULTING IN NEAR NORMAL TEMPERATURES WITH NO ARCTIC
BLAST EXPECTED ANYMORE.  RSC.

&&

.PRELIMINARY POINT TEMPS/POPS...
PENDLETON (AIRPORT) 27 38 30 34 / 20 50 40 50
WALLA WALLA         28 41 33 35 / 20 50 30 50
TRI-CITIES          26 40 28 37 / 20 40 20 30
YAKIMA              26 39 25 34 / 20 40 20 30
&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING FOR THE GRANDE RONDE VALLEY THROUGH 6AM PST
FRIDAY MORNING.
WA...NONE.
&&

88
Hazardous weather outlook, Jan 22, 5:00 AM PST, 20 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
500 AM PST THU JAN 22 2004

ORZ041>050-WAZ024>030-231300-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...A STRONG PRESSURE GRADIENT WILL BECOME ESTABLISHED OVER
NORTHEAST OREGON TODAY. IN RESPONSE...SOUTH WINDS WILL INCREASE
THROUGHOUT THE GRANDE RONDE VALLEY DURING THE DAY AND CONTINUE
THROUGH THURSDAY NIGHT. WIND SPEEDS OF 30 TO 40 MPH WITH GUSTS TO 50
MPH ARE POSSIBLE. LOCALLY HIGHER WIND GUSTS MAY OCCUR THROUGH LADD
CANYON INCLUDING ALONG INTERSTATE 84 AS WELL AS THROUGH PYLES CANYON
AND THE TOWN OF UNION. STRONGEST WINDS ARE EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

HIGH WINDS MAY CONTINUE FRIDAY IN THE GRANDE RONDE VALLEY. RAIN AND
SNOW WILL SPREAD OVER EASTERN WASHINGTON AND OREGON FRIDAY AS A
FRONTAL SYSTEM MOVES INLAND. COLDER AIR WILL MOVE INTO THE AREA
SATURDAY WHEN THE LOWER LEVEL NORTHERLY FLOW SETS UP BEHIND A
SECONDARY UPPER LEVEL TROUGH. TEMPERATURES WILL REMAIN BELOW NORMAL
THROUGH WEDNESDAY. WEAK DISTURBANCES IN NORTHWEST TO NORTH FLOW WILL
COMBINE WITH UPSLOPE EFFECTS TO PROVIDE A CHANCE OF
SNOW...PARTICULARLY IN THE MOUNTAINS...SUNDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

1 ice storm. Local standard time, as filed.

Ice Storm, Blue Mountains

When
January 23, 1:56 AM PST to January 24, 7:00 AM PST
Where
Blue Mountains forecast zone
Reported by
TRAINED SPOTTER

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383766.